Antibiotic-associated Colitis—C difficile

(Antibiotic-associated Diarrhea, Clostridium difficile-induced Colitis, C diff)

Definition

Antibiotic-associated colitis is an irritation in your large intestine caused by an infection. It happens when there is a disruption in the normal bacteria of your intestines after taking antibiotic medication allowing bad bacteria to take over. Colitis can lead to diarrhea and abdominal cramping. The infection is often very serious.
The Stomach, Liver, and Intestines
Normal Anatomy of the Large and Small Intestine
Copyright © Nucleus Medical Media, Inc.

Causes

Your intestine is normally full of good bacteria. When you take antibiotics, they often kill all the good bacteria in your intestine. This creates a perfect home for bacteria called Clostridium difficile ( C. diff ) . This particular bacteria is not killed by the antibiotics and begins to grow out of control. As it grows, the bacteria makes toxins. These toxins irritate the lining of the intestine and cause swelling, leading to pain and diarrhea.

Risk Factors

An infection with this bacteria is most common in older people, or people staying in hospitals or other care centers. Other factors that increase your chance of having this condition include:

leave comments
0
Did you like this? Share with your family and friends.
Related Topics:
Current Research From Top Journals



July 2015

A randomized trial found that fecal microbiota transplantation had a higher rate of remission in patients with active ulcerative colitis than those who recieved placebo. Fecal transplantation is believed to help the intestine develop a healthy balance of bacteria in the gut which can help the intestine recover and function more effectively.

dot separator
previous editions


June 2015


May 2015

Chewing Gum After Surgery May Improve Digestive Tract Recovery
April 2015

dashed separator

Advertisement

Our Free Newsletter
click here to see all of our uplifting newsletters »

 

Advertisement

Advertisement

DiggDeliciousNewsvineRedditStumbleTechnoratiFacebook